Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 169, NWS Indianapolis, IN

March 30, 2019Clay County, Greene County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 30, 2019, 10:39 PM EDT for Clay County, Greene County, Indiana. It took effect at Mar 31, 2019, 8:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2019, 10:39 PM EDT (02:39 UTC)
In effect from
Mar 31, 2019, 8:00 PM EDT
Expired
Apr 1, 2019, 8:00 AM EDT
In force
12 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IN, Greene County, IN

The radar

The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eel River at Bowling Green (BOLI3). The gauge peaked at 14.53 ft at Mar 31, 2019, 5:00 PM EDT.

actionminormoderate10152003/3104/0104/02
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03360000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 30, 10:31 PM EDT, 8 minutes earlier.

Area forecast discussion, Mar 30, 10:31 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1031 PM EDT Sat Mar 30 2019

.UPDATE...
The SYNOPSIS...NEAR TERM and AVIATION Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 1031 PM EDT Sat Mar 30 2019

Snow will end as low pressure moves away from the region. High
pressure will move into the area for the early to middle parts of
next week. Another low pressure system may affect the Ohio Valley
towards the later parts of next week.

&&

.NEAR TERM /Overnight/...
Issued at 1031 PM EDT Sat Mar 30 2019

Settling down after a late afternoon and early evening that saw a
quick burst of accumulating snow courtesy of cold air arriving
and combining with a lingering but intense axis of dynamical
cooling aloft across the region. Made for an interesting few hours
where snow bursts produced rates that effectively overcame the
marginal ground temps in the low to mid 30s to enable a slushy
accumulation on all surfaces including roadways. Multiple
occurrences of thundersnow effectively added to the intrigue this
evening and highlighted just how strong the forcing aloft was for
a short time.

Now...the forcing and deeper moisture is shifting east of the area
with snow winding down. Expecting mainly just flurries for the
next hour or two with dry weather from 04Z or so and beyond. Temps
have rebounded by a degree or two once the heavier snow ends...
with melting/compacting of snow commencing almost immediately.
This temp rise will be temporary as the arrival of colder...drier
air after midnight will enable temps to fall into the 20s over
the entire forecast area. Clouds will scatter late as well. Expect
northerly winds remain gusty.

Zone and grid updates out.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 247 PM EDT Sat Mar 30 2019

Dry weather expected for much of this period, as surface high
pressure drifts through the area early next week. Model data
indicate a short wave trough may move through the Tennessee Valley
by Tuesday. At this point, operational and ensemble data suggest
precipitation potential with this wave will be minimal locally, but
will keep an eye on the trends going forward.

Progged low level thicknesses suggest the GFS MOS highs for Sunday
may be a bit on the warm side. May nudge the numbers down a shade in
that period. The guidance highs on Monday also look too warm, so
will cut about 3-5 degrees off of the guidance highs in that period.
The remainder of the periods look OK for now.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 313 PM EDT Sat Mar 30 2019

One significant low pressure system is expected during the long
term period, between strong surface high pressure systems. This
will bring dry weather through mid week, with showers possible
from late Wednesday night into Friday. Thunderstorms would be
possible as well, mainly Thursday night as the cold front
approaches. Model disagreements on timing of the system suggest a
blend approach will be best and made only minor adjustment to the
builder output.

Temperatures through the period look to be relatively mild and
near normal for the time of year.

&&

.AVIATION /Discussion for 310300Z TAF Update/...
Issued at 1031 PM EDT Sat Mar 30 2019

Snow has largely shifted east of all terminals and while MVFR
ceilings linger...should see a transition back to VFR conditions
in short order.

00Z discussion follows.

Precipitation has rapidly transitioned to snow or a mixture of
snow and ice pellets since 22Z over the northwest half of central
Indiana. As colder air continues to rush into the area this
evening...should see snow as the predominant precip type over the
first few hours until ending late this evening. Could see
visibilities drop into the IFR category or lower briefly within
heavier bursts of snow. Northerly winds will continue to gust to
near 30kts through the evening.

Any precipitation should be gone by 04Z at the latest with skies
rapidly clearing overnight as broad high pressure builds in. Gusty
winds will likely linger well through Sunday as the surface
pressure gradient slowly relaxes. Expect northwest winds to gust
to near 25kts at times into the afternoon. May see some VFR cu
develop Sunday afternoon as well in the cold advection
regime...otherwise should see a fair amount of sunshine.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS/Ryan
NEAR TERM...Ryan
SHORT TERM...JAS
LONG TERM...Nield
AVIATION...Ryan
Hazardous weather outlook, Mar 30, 10:10 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1010 PM EDT Sat Mar 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
1010 PM EDT Sat Mar 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Snow ending this evening. Slick spots on untreated roads
overnight.

Hazards: Slick spots on untreated roads overnight.

Timing: Snow ending by late evening.

Discussion: Snow will end by late evening as low pressure departs
from the area. Skies will clear late tonight with much colder air
building in.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorm activity is possible around Thursday night.
Severe storms are not expected at this time.

Discussion: A low pressure system may affect the area later next
week, with the potential for rain from Wednesday night into Friday.
Some thunderstorm activity is possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated...but snowfall reports are
appreciated this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Mar 30, 7:27 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
727 PM EDT Sat Mar 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-310400-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
727 PM EDT Sat Mar 30 2019

...LIGHT SNOW ACCUMULATIONS POSSIBLE IN SPOTS THIS EVENING...

Snow will impact much of the region this evening before ending
prior to midnight. Where heavier snow bursts fall...especially
north and west of a Bloomington to Winchester line...potential
exists for localized accumulations of an inch or so in spots.

While the bulk of the accumulations will occur on grassy areas and
elevated surfaces...snow and slush may briefly slicken roads
where heavier snow falls.

As snow rates diminish later this evening...much of the snow may
end up melting quickly with road and surface temperatures
remaining in the lower and middle 30s into the overnight before
falling.

Ryan
Local storm report, Mar 30, 8:44 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
844 PM EDT SAT MAR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     SNOW             2 N COUNTRY CLUB HEIGHT 40.15N 85.69W
03/30/2019  M2.0 INCH        MADISON            IN   PUBLIC

0815 PM     SNOW             WESTFIELD               40.05N 86.13W
03/30/2019  E2.0 INCH        HAMILTON           IN   PUBLIC

0815 PM     SNOW             3 NNE EAGLE CREEK RESER 39.88N 86.28W
03/30/2019  M1.5 INCH        MARION             IN   BROADCAST MEDIA

0810 PM     SNOW             1 SW WARREN PARK        39.77N 86.07W
03/30/2019  E1.5 INCH        MARION             IN   PUBLIC

0800 PM     SNOW             GREENCASTLE             39.65N 86.84W
03/30/2019  M1.0 INCH        PUTNAM             IN   TRAINED SPOTTER

0800 PM     SNOW             1 SSE INDIANAPOLIS INT' 39.71N 86.28W
03/30/2019  M0.6 INCH        MARION             IN   OFFICIAL NWS OBS

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:29 PM EDTRiver Flood WarningINDTippecanoe40 hr
Mar 30, 10:39 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White21 hr
Mar 30, 10:39 PM EDTRiver Flood WarningINDKnox10 days
Mar 30, 10:39 PM EDTRiver Flood WarningINDGibson, Knox, Posey10 days
Mar 31, 12:10 AM EDTRiver Flood WarningINDDelaware, Randolph30 hr
Mar 31, 5:55 AM EDTRiver Flood WarningINDJohnson11 hr
Mar 31, 11:17 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby43 hr
Mar 31, 11:17 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen51 hr
Mar 31, 11:17 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen57 hr

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.